Alert archive / Virginia / Special Weather Statements in 2016

Special Weather Statement, NWS Blacksburg, VA

June 1, 2016Pulaski County, Virginia

NWS Blacksburg, VA issued this special weather statement at Jun 1, 2016, 5:13 PM EDT for Pulaski County, Virginia. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 1, 2016, 5:13 PM EDT (21:13 UTC)
Expired
Jun 1, 2016, 5:45 PM EDT
In force
32 min
Issued by
NWS Blacksburg, VA

County Pulaski County, VA

The radar

The Roanoke radar (KFCX), 57 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 9.2 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2016-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 100 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2016-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
100 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
922 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

088 
WWUS81 KRNK 012113
SPSRNK

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
513 PM EDT WED JUN 1 2016
 
VAZ012-013-012145-
WYTHE-PULASKI-
513 PM EDT WED JUN 1 2016

...A STRONG THUNDERSTORM WITH VERY HEAVY RAINFALL WILL AFFECT WEST
CENTRAL PULASKI AND NORTHEASTERN WYTHE COUNTIES...

AT 511 PM EDT...A STRONG THUNDERSTORM WITH VERY HEAVY RAINFALL WAS NEAR
GUNTON PARK. THE STORM WAS NEARLY STATIONARY.

LOCATIONS IMPACTED INCLUDE...
MAX MEADOWS...
GUNTON PARK...
GRAHAMS FORGE...
AND FORT CHISWELL. 

HEAVY RAINFALL IS OCCURRING WITH THIS STORM AND WILL PRODUCE VERY POOR
VISIBILITY WHEN DRIVING AND PONDING OF WATER ON ROADWAYS...AS WELL AS
SOME LOCALIZED FLOODING.

LAT...LON 3707 8095 3707 8094 3708 8091 3707 8082
      3693 8084 3696 8099
TIME...MOT...LOC 2111Z 010DEG 1KT 3703 8092 
$$

MBS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Jun 1, 3:03 PM EDT, 2 hours 10 minutes earlier.

Area forecast discussion, Jun 1, 3:03 PM EDT, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
303 PM EDT WED JUN 1 2016

.SYNOPSIS...
The remnant low of Bonnie will continue to drift north along the
North Carolina coast tonight through Thursday. A cold front will
approach from the west Thursday night into early Friday before
passing across and south of the region Friday night into Saturday.
Another stronger cold front should work through the region later
in the weekend bringing drier and somewhat cooler weather by early
next week.
&&

.NEAR TERM /THROUGH THURSDAY/...
As of 245 PM EDT Wednesday...

Analysis showing decent instability across most of the region this
afternoon with best moisture convergence again over the far west and
espcly southwest where seeing slow moving clusters of deep convection.
This slowly pushing east and should affect areas along the southern
Blue Ridge/foothills over the next few hours before fading upon moving
east into weak subsidence aloft. However the latest short term
solutions indicate that added clusters of shra/tsra likely to develop
mainly west of the Blue Ridge and perhaps meander around mainly over
the mountains into this evening. Still appears anything east of the
ridges to remain quite isolated so keeping a gradient from high
chance/likely pops to slight or less Piedmont. Similar to the last
couple of nights, expect some of this coverage to persist over the west
given moisture around, and outflow, so leaving in decent chance
pops there before seeing pops wane overnight. This should lead to
another round of at least patchy fog development although thinking
widespread coverage limited out west via clouds and in the east
per lack of rainfall. Lows a bit milder outside of cooling
rainfall with lows mainly low/mid 60s except for a few 50s
valleys.

Weak surface cold front will drift toward the region from the west
Thursday preceded by residual shortwave energy/divergence aloft
that will start to intersect the higher pwats and instability by
afternoon. Could even be a few bands of morning showers over the
west before seeing more organized coverage develop with heating
and convergence later on. In fact most models indicate a rather
narrow corridor of lift across the Appalachians during the
afternoon with this spreading east into the Blue Ridge by later in
the day. Progged instability will again be enough, pending amount
of heating in the wake of morning low clouds, to support more
widespread shra/tsra than seen the last few days. Thus bumping
pops to likely/categorical in spots west of the Blue Ridge and
medium to high chances heading east. Given weak flow aloft appears
any severe threat again rather limited with heavy rainfall again
likely with more multicellular bands possible within the westerly
flow aloft. Highs should be a bit cooler west with clouds and
faster onset of showers so thinking mostly 70s to around 80
mountains, and 80-85 east.
&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 230 PM EDT Wednesday...

Appears a very wet period in store with possible periodic rounds of
showers/storms as a weak boundary approaches Thursday night, and then
folds over into the region Friday-Saturday, before lifting back north
Sat night. Best chances of more widespread heavier rainfall look to be
Friday as the surface cold front edges in from the west, and then again
late Saturday into Saturday night with increasing return flow across
the front ahead of the main shortwave trough to the northwest. However
timing remains tricky as well as just how far south the baroclinic zone
aloft will get by the weekend. Guidance has again slowed up things a
bit given passing of an initial upper trough to the north Friday night
in turn leaving little to force the surface boundary south outside of
organized convection. Thus uncertainty exists as to where this sets up
since will be a possible train track for upper energy ejecting out
around the mid level southeast ridge to ride along the front. For now
will continue with mainly likely pops Friday afternoon given progged
CAPE of 1-2K J/KG and weak unidirectional flow which should lead to a
few heavier bands of convection. Some of this better coverage may
linger into Friday night, then decrease to chance coverage or less
overnight into much of Saturday. This prior to quickly ramping
back up again late Saturday into Saturday night, as upper support
falls in line with backing aloft.

Given tropical nature pwats across the region in the wake of the Bonnie
remnant, potential for hydro issues will increase espcly west where
will be more primed from heavier showers since Tuesday. Therefore may
mention in the HWO while any severe threat looks limited to embedded
pulse storms until late Sat into Sat night when more organized bands
under increasing shear aloft could take shape.

Kept temps on the warmer side of guidance given the progged slower
scenario with the front which results in mostly low/mid 80s for highs
and muggy 60s at night.
&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
AS OF 1230 PM EDT Wednesday...

Transition of flatter upper flow to quite a pronounced troffiness
regime for early June will start to take place Sunday with the eventual
development of closed low pressure across the Mid Atlantic by midweek.
In advance of this, will see a strong surface cold front push through
the region by Sunday night, followed by subsequent reinforcing pushes
of drier/cooler air into early next week as pieces of energy aloft
rotate through. Deep moisture along with decent winds aloft perhaps
combined with energy shearing out from an upper low to the southwest
should make for widespread showers/storms Sunday into Sunday night.
Drier and cooler air will punch in behind the front on gusty
west/northwest winds Monday, with a secondary/stronger push of even
cooler air Tuesday as the center of the upper trough passes. May still
have residual upslope showers around across the far west mainly Monday,
otherwise without pops.

High pressure should finally build in by Wednesday with less wind but
still cool under low humidity into midweek. With guidance dropping 850
mb temps down to below +10 deg/C, expect highs only in the 70s west to
around 80 east with perhaps only 60s western mountains Tuesday. Lows on
the cool side but comfortable, per mainly 50s with even a few cool 40s
likely in the valleys.
&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
As of 1230 PM EDT Wednesday...

Similar to yesterday, surface heating will lead to increasing
cumulus fields this afternoon with scattered CB buildups espcly
over the mountains. The main concentration of shower/storm
activity will be along the Appalachian Divide where low level
convergence (from the light easterly wind on the east side of the
mountains will converge with the light westerly wind from the
OH/TN valleys) likely resulting in scattered clusters or bands of
showers and storms this afternoon, mainly just west of the Blue
Ridge. Steering winds aloft are weak, so these showers/storms will
exhibit very little movement while uncertainty exists of whether
or not any convection will directly any airports at this point.
Thus will keep an overall vicinity mention going for developing
shra/tsra and amend pending proximity to the airfield. Appears
KBLF-KLWB have the best shot at seeing a period of sub-VFR with an
outside chance at KBCB/KROA later in the day. Any activity east of
the mountains will be very isolated and too iffy to mention at all
for now. Otherwise running with mainly VFR conditions outside of
any showers or storms through the afternoon.

Any lingering storms should slowly fade with loss of heating as
they drift out toward the Blue Ridge. However activity may tend to
redevelop from leftover outflow given the moist conditions even
after dark espcly west of the Blue Ridge where another weak
impulse may affect the region overnight. Otherwise the main issue
will be with fog/stratus coverage and whether or not enough
clearing develops where earlier rain occurred to promote dense
fog. Latest guidance remains quite pessimistic in showing most
locations quickly dropping through MVFR this evening and into at
least IFR cigs overnight. This appears overdone given lack of
showers east and potential for clouds to linger west. Therefore
only included a period of MVFR vsbys in fog from the Blue Ridge
east and possible IFR across the mountain valleys and where the
best chance at seeing rain looks to be this afternoon/evening.

Lower cigs may linger mountains Thursday morning with perhaps
added showers affecting KBLF/KLWB early. However appears most
should improve to VFR by midday before lift increases in advance
of a weak cold front approaching from the west. This front should
provide added focus to support the development of more widespread
showers/storms mountains Thursday afternoon and out east into the
evening. However timing would suggest that most sub-VFR conditions
wont develop until after the valid taf period Thursday afternoon
so not including additional convection tomorrow at this point.

EXTENDED DISCUSSION...

The slow moving cold front will cross the mountains from the Ohio
Valley Thursday night and become nearly stationary across the
Carolinas Friday. A much stronger/faster moving front will cross
the area Saturday night or Sunday. This supports more in the way
of widespread showers and thunderstorms Thursday night and over
southern and eastern sections on Friday, with scattered coverage
again Saturday as the front begins to move back north as a warm
front. Sundays strong frontal passage will result in a greater
coverage of showers and storms with the potential for stronger
storms pending timing of the front.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...JH
NEAR TERM...JH
SHORT TERM...JH
LONG TERM...JH
AVIATION...JH/PM
Hazardous weather outlook, Jun 1, 3:36 PM EDT, 1 hour 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
336 PM EDT WED JUN 1 2016

NCZ001-002-018-VAZ007-009-010-012-015-WVZ042>044-507-508-021945-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-WYTHE-GRAYSON-MERCER-
SUMMERS-MONROE-EASTERN GREENBRIER-WESTERN GREENBRIER-
336 PM EDT WED JUN 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PERIODIC ROUNDS OF SHOWERS AND THUNDERSTORMS MAY PRODUCE ENOUGH
HEAVY RAINFALL TO RESULT IN LOCALIZED FLOODING THURSDAY AFTERNOON
INTO SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ003>006-019-020-VAZ011-013-014-016>020-022>024-032>035-043>047-
058-059-021945-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-GILES-PULASKI-
MONTGOMERY-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-
ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-
CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
336 PM EDT WED JUN 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 1, 1:00 PM EDT, 4 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
100 PM EDT WED JUN 1 2016

NCZ018-011745-
WATAUGA-
100 PM EDT WED JUN 1 2016

...THUNDERSTORMS WITH VERY HEAVY RAINFALL WILL AFFECT SOUTHEASTERN
WATAUGA COUNTY...

AT 1257 PM EDT...THUNDERSTORMS WITH VERY HEAVY RAINFALL EXTENDED
FROM SANDS...THROUGH MOSES CONE MEMORIAL PARK...TO NEAR SEVEN
DEVILS...AND WERE MOVING SLOWLY NORTHEAST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE...
 BOONE...
 BLOWING ROCK...
 FOSCOE...
 AND SEVEN DEVILS.

THIS INCLUDES APPALACHIAN STATE UNIVERSITY.

TORRENTIAL RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND
POSSIBLY SOME LOCALIZED FLOODING.

LAT...LON 3629 8169 3626 8152 3612 8163 3612 8171
      3611 8178 3611 8181 3612 8181 3613 8182
TIME...MOT...LOC 1657Z 240DEG 9KT 3626 8166 3616 8172 3612 8179

MBS
Special weather statement, Jun 1, 1:47 PM EDT, 3 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
147 PM EDT WED JUN 1 2016

NCZ001-002-018-019-VAZ015-011845-
WILKES-WATAUGA-ASHE-ALLEGHANY-GRAYSON-
147 PM EDT WED JUN 1 2016

...THUNDERSTORMS WITH VERY HEAVY RAINFALL WILL AFFECT WESTERN
WILKES...SOUTHEASTERN WATAUGA...WESTERN ALLEGHANY...ASHE AND CENTRAL
GRAYSON COUNTIES...

AT 144 PM EDT...THUNDERSTORMS WITH VERY HEAVY RAINFALL EXTENDED FROM
NEAR FLATRIDGE...THROUGH JEFFERSON...TO NEAR BLOWING ROCK...AND MOVING
SLOWLY TO THE EAST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE...
BOONE...
SPARTA...
JEFFERSON...
WEST JEFFERSON...
AND BLOWING ROCK.

VERY HEAVY RAINFALL WILL CAUSE POOR VISIBILITY WHILE DRIVING AND
PONDING OF WATER ON ROADWAYS...ALONG WITH THE POSSIBILITY OF SOME
LOCALIZED FLOODING.

LAT...LON 3602 8135 3604 8138 3604 8140 3605 8139
      3607 8141 3608 8143 3607 8144 3609 8146
      3609 8147 3610 8148 3610 8151 3612 8155
      3612 8168 3643 8156 3674 8132 3673 8098
      3600 8133
TIME...MOT...LOC 1744Z 280DEG 8KT 3670 8129 3642 8148 3611 8163

MBS
Special weather statement, Jun 1, 2:50 PM EDT, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
250 PM EDT WED JUN 1 2016

NCZ001-002-018-019-011945-
WILKES-WATAUGA-ASHE-ALLEGHANY-
250 PM EDT WED JUN 1 2016

...A LINE OF THUNDERSTORMS PRODUCING HEAVY RAINFALL WILL AFFECT
CENTRAL WILKES...WATAUGA...ALLEGHANY AND SOUTHERN ASHE COUNTIES...

AT 248 PM EDT...A LINE OF THUNDERSTORMS PRODUCING HEAVY RAINFALL WAS
EXTENDING FROM INDEPENDENCE THROUGH GLENDALE SPRINGS TO SUGAR
GROVE...AND WAS MOVING SOUTHEAST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE...
BOONE...
NORTH WILKESBORO...
WILKESBORO...
SPARTA...
AND WEST JEFFERSON.

THIS INCLUDES APPALACHIAN STATE UNIVERSITY.

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3628 8189 3641 8145 3657 8124 3656 8102
      3652 8092 3645 8098 3642 8096 3640 8097
      3636 8092 3614 8120 3607 8140 3612 8155
      3611 8181 3616 8183 3619 8187 3624 8190
TIME...MOT...LOC 1848Z 322DEG 10KT 3660 8114 3637 8140 3624 8179

JJM
Special weather statement, Jun 1, 3:56 PM EDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
356 PM EDT WED JUN 1 2016

VAZ007-010-012-012030-
TAZEWELL-WYTHE-BLAND-
356 PM EDT WED JUN 1 2016

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL
TAZEWELL...NORTHWESTERN WYTHE AND SOUTHWESTERN BLAND COUNTIES...

AT 355 PM EDT...A STRONG THUNDERSTORM PRODUCING VERY HEAVY RAINFALL
WAS OVER BURKES GARDEN...MOVING EAST AT 5 MPH.

LOCATIONS IMPACTED INCLUDE...
BLAND...
CERES...
BURKES GARDEN...
BASTIAN...
AND SUITER.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3704 8146 3721 8131 3716 8109 3695 8121
TIME...MOT...LOC 1955Z 292DEG 5KT 3712 8131

JJM
Special weather statement, Jun 1, 5:13 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
513 PM EDT WED JUN 1 2016

VAZ012-013-012145-
WYTHE-PULASKI-
513 PM EDT WED JUN 1 2016

...A STRONG THUNDERSTORM WITH VERY HEAVY RAINFALL WILL AFFECT WEST
CENTRAL PULASKI AND NORTHEASTERN WYTHE COUNTIES...

AT 511 PM EDT...A STRONG THUNDERSTORM WITH VERY HEAVY RAINFALL WAS NEAR
GUNTON PARK. THE STORM WAS NEARLY STATIONARY.

LOCATIONS IMPACTED INCLUDE...
MAX MEADOWS...
GUNTON PARK...
GRAHAMS FORGE...
AND FORT CHISWELL.

HEAVY RAINFALL IS OCCURRING WITH THIS STORM AND WILL PRODUCE VERY POOR
VISIBILITY WHEN DRIVING AND PONDING OF WATER ON ROADWAYS...AS WELL AS
SOME LOCALIZED FLOODING.

LAT...LON 3707 8095 3707 8094 3708 8091 3707 8082
      3693 8084 3696 8099
TIME...MOT...LOC 2111Z 010DEG 1KT 3703 8092

MBS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 1:47 PM EDTSpecial Weather StatementRNKGrayson58 min
Jun 1, 3:56 PM EDTSpecial Weather StatementRNKBland34 min
Jun 1, 5:26 PM EDTAreal Flood AdvisoryRNKPulaski, Wythe2 hr
Jun 1, 5:48 PM EDTSpecial Weather StatementRNKPulaski57 min
Jun 1, 5:49 PM EDTSpecial Weather StatementRNKPulaski56 min
Jun 1, 1:00 PM EDTSpecial Weather StatementRNKWatauga45 min
Jun 1, 2:40 PM EDTAreal Flood AdvisoryRNKAshe3 hr
Jun 1, 2:50 PM EDTSpecial Weather StatementRNKAlleghany, Watauga, Wilkes55 min
May 31, 9:07 PM EDTFlash Flood WarningRNKMercer, Monroe, Summers113 min
May 31, 10:16 PM EDTSpecial Weather StatementRNKMercer59 min

Nearby

Special Weather Statements in Virginia, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.